Alert archive / Texas / Flash Flood Warnings in 2001
Flash Flood Warning 17, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Sep 20, 2001, 5:10 PM CDT for Cottle County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 20, 2001, 5:10 PM CDT (22:10 UTC)
- Expired
- Sep 20, 2001, 7:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cottle County, TX
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1835 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLUB 202212 FFWLBB TXC101-210015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 510 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... COTTLE COUNTY IN NORTHWEST TEXAS * UNTIL 715 PM CDT * AT 507 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE SEVERE THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER PADUCAH. THE THUNDERSTORM WAS MOVING TO THE SOUTH AT LESS THAN 10 MPH. RAINFALL AMOUNTS UP TO 3 INCHES MAY HAVE FALLEN DURING THE PAST HOUR ACROSS CENTRAL SECTIONS OF COTTLE COUNTY. WATER WAS COVERING THE ROADWAYS IN THE CITY OF PADUCAH AT 505 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3426 10052 3384 10046 3388 10005 3429 10010
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:00 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 20, 2:00 PM CDT, 3 hours 10 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 200 PM CDT THU SEP 20 2001 AN MCS LOOKING MORE PROBABLE LATE TODAY AND TONIGHT OVER THE EASTERN COUNTIES. HIGH DEWPOINTS HAVE POOLED ACROSS THE ROLLING PLAINS NORTH INTO THE SOUTHEASTERN PANHANDLE. THIS COMBINED WITH COLD TEMPERATURES ALOFT HAS RESULTED IN HIGH INSTABILITY ACROSS THE AREA TODAY WITH CAPES AS HIGH AS 3500 J/KG. SURFACE TROUGH OF LOW PRESSURE NOTED FROM THE CENTRAL OK PANHANDLE SOUTHWEST INTO SOUTHEASTERN NM. SHORTWAVE NOTED ON WV IMAGERY MOVING INTO SW NM. THIS WAVE COMBINED WITH A WEAK WAVE INTO COLORADO WILL COMBINE TO PRODUCE INCREASING SYNOPTIC SCALE MOTION AND FURTHER STEEPEN LAPSE RATES LATE TODAY. THUNDERSTORMS COULD DEVELOP ALMOST ANYWHERE IN CWA BUT INITIAL GUESS IS THAT THEY WILL BE FOCUSED ALONG SURFACE TROUGH NORTHWEST...PERHAPS ISOLATED TO WIDELY SCATTERED...WITH BETTER COVERAGE OVER THE EAST WHERE INSTABILITY WILL BE MAXIMIZED LATER THIS EVENING AS BOUNDARY FORCING INCREASES BENEATH INCREASING VERTICAL MOTION FIELD ALOFT. MID LEVEL FLOW LOOKS WEAK TO SUPPORT SUSTAINED SUPERCELLS...BUT STRONG MULTICELL STORMS WITH HAIL AND GUSTY WINDS LOOKS LIKELY..AGAIN MORE NUMEROUS EAST. THIS ACTIVITY SHOULD MOVE EAST INITIALLY...AND THEN BEGIN TO PROPAGATE SOUTHEAST AND SOUTH AS MESOSCALE COMPLEX DEVELOPS OVER THE EASTERN PANHANDLE/WESTERN OK AND PERHAPS INTO THE ROLLING PLAINS TONIGHT. SYSTEM WILL FEED ON 20 TO 30 KNOT SOUTHERLY 850 MB JET. WITH VERY HIGH PRECIPITABLE WATER VALUES...LOCALLY HEAVY RAIN WILL BE POSSIBLE. THIS SYSTEM LOOKS AS IT WILL PROPAGATE SOUTHEAST TOWARD THE BIG COUNTRY TOWARD MORNING...WITH OUTFLOW BOUNDARY/FRONT BRIDGING SOUTHWARD INTO CENTRAL AND SOUTHWEST TEXAS WITH EASTERLY BOUNDARY FLOW OVER THE SOUTH PLAINS FOR SATURDAY. AIRMASS SAT OVER THE EASTERN ZONES WILL DRY CONSIDERABLY ON SATURDAY WITH HIGH CENTERED OVER NW OK. COULD SEE ADDITIONAL DEVELOPMENT OVER THE WESTERN COUNTIES INTO EASTERN NM WITH UPSLOPE FLOW AND STILL FAIRLY HIGH DEWPOINTS NORTH OF THE BOUNDARY. WITH NW FLOW ALOFT...SOME OF THESE STORMS MAY MOVE INTO THE SOUTH PLAINS SO WILL MAINTAIN CHANCE POPS SAT AND SAT NIGHT. STRONG STORM COMING ASHORE ALONG THE PACIFIC NORTHWEST COAST LATE SATURDAY WILL RESULT IN SHARPLY AMPLIFYING UPPER PATTERN OVER THE CONUS SUNDAY. TROUGH MOVING THROUGH THE MIDWEST WILL PUSH FRONT ACROSS THE AREA ON SUNDAY WILL COOLER TEMPS AND A CHANCE OF SHOWERS/THUNDERSTORMS. BLOCKING HIGH PRESSURE PATTERN TOWARD MID WEEK...WITH MAIN WESTERLIES HAVING RETREATED NORTHWARD ALONG CANADIAN BORDER. STILL LOOKS COOLER THAN NORMAL WITH SLIGHT CHANCE OF RAIN THROUGH EXTENDED. PRELIM NUMBERS FOLLOW. FRIONA 59/82/58/83 4433 TULIA 60/83/59/84 5333 CHILDRESS 65/85/63/87 7432 BROWNFIELD 63/85/61/87 4433 LUBBOCK 62/84/60/86 5433 ASPERMONT 68/87/65/88 6533 .LUB...NONE. JAMES
In the hours before
Special weather statement, Sep 20, 11:35 AM CDT, 5 hours 35 minutes before
TXZ021>044-202300- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1135 AM CDT THU SEP 20 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE SOUTH PLAINS...EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT IS GENERALLY ALONG AND EAST OF A LINE FROM TULIA TO SHALLOWATER TO ODONNELL...INCLUDING THE CITY OF LUBBOCK. ALTHOUGH THE BETTER THUNDERSTORM CHANCES WILL REMAIN ACROSS THE CENTRAL SOUTH PLAINS...SOUTHEAST TEXAS PANHANDLE AND THE ROLLING PLAINS...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FOR AREAS WELL WEST OF LUBBOCK TO THE NEW MEXICO BORDER. A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS SOUTHWEST NEW MEXICO LATE THIS MORNING WILL MOVE RAPIDLY EAST AND ENTER THE SOUTH PLAINS REGION LATER THIS EVENING. AHEAD OF THIS SYSTEM THE ATMOSPHERE ACROSS THE SOUTH PLAINS WILL BECOME INCREASING UNSTABLE WHILE A SURFACE TROUGH OF LOW PRESSURE MOVES SOUTHEAST INTO THE AREA. THE COMBINATION OF THIS TROUGH...A MOIST AND UNSTABLE ATMOSPHERE AND THE APPROACH OF THE UPPER LEVEL DISTURBANCE WILL FAVOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS BY LATE AFTERNOON. A FEW OF THE STORMS WILL HAVE TO POTENTIAL TO BECOME RAPIDLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THERE IS ALSO A POTENTIAL FOR LOCALLY HEAVY RAINFALL WHICH COULD PRODUCE AREAS OF FLASH FLOODING. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ST
Special weather statement, Sep 20, 4:01 PM CDT, 1 hour 9 minutes before
TXZ024>026-030>032-035>038-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 401 PM CDT THU SEP 20 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 900 PM CDT THURSDAY EVENING... IN THE TEXAS PANHANDLE... BRISCOE...CHILDRESS AND HALL... IN NORTHWEST TEXAS... COTTLE...CROSBY...DICKENS...FLOYD...KING...LUBBOCK AND MOTLEY... REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 11:17 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 43 min |
| Sep 20, 12:00 AM CDT | Severe Thunderstorm Warning | LUB | Hall | 30 min |
| Sep 20, 12:24 AM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 51 min |
| Sep 20, 3:19 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 41 min |
| Sep 20, 3:42 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 48 min |
| Sep 20, 3:56 PM CDT | Severe Thunderstorm Warning | LUB | Hall, Motley | 49 min |
| Sep 20, 4:21 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 39 min |
| Sep 20, 4:34 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 41 min |
| Sep 20, 4:37 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 38 min |
| Sep 20, 4:59 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 46 min |
| Sep 20, 5:07 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 38 min |
| Sep 20, 5:28 PM CDT | Severe Thunderstorm Warning | LUB | King | 47 min |
| Sep 20, 5:32 PM CDT | Tornado Warning | LUB | King | 43 min |
| Sep 20, 6:16 PM CDT | Severe Thunderstorm Warning | LUB | King | 29 min |
| Sep 20, 6:47 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 43 min |
Nearby
Flash Flood Warnings in Texas, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.